by Hannah Cutts
April 1, 2010
Taking a class on women’s health and bodies, I was struck by a simple phrase repeatedly emphasized by my professor: “new drugs are new.” Her tone was cautionary, meaning to illustrate that while scientific advancement for women’s health is fantastically important, the creation of new drugs means that women are using products with unknown long-term side effects. New medicines and hypotheses, even those enhancing women’s lives, are minimally tested and offered to the public without full information.
Nothing illustrated this course concept better to me than my own experience with the relatively new birth control method, NuvaRing.
After almost two years of happy ring-use and shorter, lighter periods, fewer cramps, improved acne, a convenient and cheap method of remaining fetus-free – I began to recognize some strange changes in my body and wonder whether they could be related to the NuvaRing.
Through my class, I learned more about how hormones suppress biological menstrual cycles, tricking your body into thinking its “a little pregnant all the time.” Due to the combination of estrogen and progestin in the Ring, just like the Pill, this birth control gives you a false period and actually prevents ovulation. (Good for preventing pregnancy, bad for maintaining the organic nature of your body.) However, even though it provides a lower dosage of hormones than the Pill, the NuvaRing secretes chemicals more directly into your vaginal lining, targeting a very sensitive part of the woman’s body.
I no longer wanted to have sex – perhaps partly due to a decreased interest in my current partner– but more, it seemed, a symptom of pharmaceutical interference. When I did have sex it generally hurt. I found myself crying uncharacteristically for no reason throughout the month and I had several yeast infections!
I was sure NuvaRing was no longer the birth control for me, but it wasn’t until I stopped using it that I became fully aware of the negative impact of hormones on my body. Left without a period for 18 months, I realized the drug had long-term as well as temporary effects, and wondered what else NuvaRing had altered besides my menstrual cycle.